Alert archive / New York / Flash Flood Warnings in 2018

Flash Flood Warning 13, NWS Binghamton, NY

July 25, 2018Chemung County, Tioga County, New York; Bradford County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jul 25, 2018, 4:47 PM EDT for Chemung County, Tioga County, New York; Bradford County, Pennsylvania. It was in force for 3 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2018, 4:47 PM EDT (20:47 UTC)
Expired
Jul 25, 2018, 7:45 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Chemung County, NY, Tioga County, NY, Bradford County, PA

The radar

The Binghamton radar (KBGM), 57 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 5:39 PM EDTFLASH FLOODWellsburg, NYPART OF FRONT STREET AND SEVERAL OTHER ROADS FLOODED OUT.
Jul 25, 6:00 PM EDTFLASH FLOODWaverly, NYROUTE 34 FLOODED NORTH OF WAVERLY.
Jul 25, 6:30 PM EDTFLASH FLOODWaverly, NYAT LEAST 10 HOMES IMPACTED AND EVACUATED DUE TO FLOODING ON TALMADGE HILL ROAD NORTH OF WAVERLY.
Jul 25, 7:45 PM EDTFLASH FLOODAthens, PANUMEROUS ROADS FLOODED.
Jul 25, 7:45 PM EDTFLASH FLOODMilan, PANUMEROUS ROADS FLOODED.
Jul 25, 7:45 PM EDTFLASH FLOODRidgebury, PANUMEROUS ROADS FLOODED.
Jul 25, 7:45 PM EDTFLASH FLOODUlster, PANUMEROUS ROADS FLOODED.
Jul 25, 7:54 PM EDTFLASH FLOODEast Smithfield, PANUMEROUS ROADS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

030 
WGUS51 KBGM 252047
FFWBGM
NYC015-107-PAC015-252345-
/O.NEW.KBGM.FF.W.0013.180725T2047Z-180725T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
447 PM EDT WED JUL 25 2018

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Southern Chemung County in central New York...
  Southwestern Tioga County in central New York...
  Northern Bradford County in northeastern Pennsylvania...

* Until 745 PM EDT.
  
* At 444 PM EDT, Doppler radar indicated showers producing very 
  heavy rain across the warned area. Up to two inches of rain has 
  already fallen. An additional one to two inches is possible by 7 
  pm. This will cause flash flooding of streams, creeks and poor 
  drainage areas. 

  The Wappasening Creek from Windham Township in Bradford County to 
  Nichols, New York is expected to spill its banks due to the heavy 
  rain. 

* Some locations that will experience flash flooding include...
  Chemung, Elmira, Southport, Barton, Sayre, Waverly, Owego, Athens,
  Towanda and Ridgebury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4221 7627 4184 7613 4166 7687 4200 7692
      4200 7693 4209 7695

$$

DJN
1 follow-up statement
714 
WGUS71 KBGM 252207
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
607 PM EDT WED JUL 25 2018

NYC015-107-PAC015-252345-
/O.CON.KBGM.FF.W.0013.000000T0000Z-180725T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chemung NY-Tioga NY-Bradford PA-
607 PM EDT WED JUL 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
SOUTHERN CHEMUNG...SOUTHWESTERN TIOGA AND NORTHERN BRADFORD
COUNTIES...

At 557 PM EDT, Doppler radar indicated very heavy rain continuing 
across the warned area, especially in the Waverly, Sayre and Athens 
areas. Up to two inches of rain has already fallen with reports of 
up to 1 inch of rain falling in a half hour in Waverly, New York. 
Additional rainfall of at least an inch is possible by 7 pm. 
Significant flash flooding, and mudslides are possible. The National 
Weather Service has received numerous reports of roads flooded in 
the warned area. 

The Wappasening Creek from Windham Township in Bradford County to 
Nichols, New York was now falling slowly and at 10.34 feet as of 545 
pm. The additional heavy rain is expected to renew rises on this 
creek with projections of a crest between 11 and 12 feet by 10 to 11 
pm. The creek crested around 16 feet last year and these levels are 
not anticipated at this time. The National Weather Service in 
Binghamton will continue to monitor this creek closely and if 
projections change, we will notify local emergency management 
officials.  

Some locations that will continue to experience flooding include...
Chemung, Elmira, Southport, Barton, Sayre, Waverly, Owego, Athens,
Towanda and Ridgebury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4221 7627 4184 7613 4166 7687 4200 7692
      4200 7693 4209 7695

$$

DJN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 3:18 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 25, 3:18 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
318 PM EDT Wed Jul 25 2018

.SYNOPSIS...
Persistent showers with heavy downpours, and isolated
thunderstorms will continue into tonight. After a quieter
Thursday, another frontal system will bring storms to our region
for Friday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
3 pm update...
Main concerns in the near term remain focused on the showers
and storms moving through this evening with embedded heavy
rain producing potentially localized flooding issues...and also
rising streams and creeks producing minor river flooding.

A Flash Flood Watch remains in the effect for the southern tier
of NY into the Catskills and across ne PA until 2 am tonight.
The timing was extended later to account for the convection
expected to last a little longer than expected.

The main corridor of moderate to heavy rain remains situated
from the Allegheny plateau north to the Tug Hill plateau. An
area of convergence along a stationary front co-located with a
ribbon of high PWATs from the mid-Atlantic up through nrn NY
into srn Quebec is interacting with weak instability and shear
to produce scattered showers and thunderstorms this afternoon.

The area of focus will remain fairly stationary into early this
evening and slowly shift to the east later this evening as the
main upper trough moves ewd. The slow moving front and
humid/slightly unstable air mass will produce a period of heavy
rainfall rates...around 1-2 inches per hour in the heaviest
storm cells. The very moist antecedent ground conditions will
make for favorable flash flooding potential through tonight.

Showers will taper off tonight from west to east...and as this
occurs...light/calm winds and saturated ground conditions will
combine with cooling temperatures at the surface to produce a
weak low level inversion and favorable conditions for low clouds
and fog.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
3 pm update...
The fog will lift and mix out by the mid morning hours Thursday
and leave mainly quiet weather conditions through the rest of
the day. There is an approaching upper trough/cold front to the
west that will help usher in more cloud cover into the Finger
Lakes region later in the day. The showers should intensify
over Lake Erie in the afternoon and evening...making their way
into the wrn NY Thur night...but dissipating with the loss of
day time heating through the overnight hours.

Temperatures on Thursday will be much warmer than recently with
highs topping out in the lower 80s...although humidity will be
much lower...dewpoints in the lower to mid 60s instead of the
lower 70s. Lows Thursday night will be mild...into the lower to
mid 60s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
2 PM update...

Minor changes were made to the long term forecast.

High amplitude flow continues through the period. A large upper
level trough will be over eastern third of the country to start
with. A cold front moves through on Friday providing some
forcing. Shear is around 40 kts. Instability will be low in the
west with a late morning fropa. NEPA and the Catskills will be
more unstable with an afternoon fropa. Cape may get to 1k with
highs in the low 80s. SPC has this area highlighted for slight
chance of severe. With lower PWATs and less chance of training
widespread flash flooding is not expected. Convection will exit
to the east mostly in the evening.

A few mainly afternoon showers are possible on Saturday
afternoon with a secondary cold front under the base of the
broad trough. Better chances in CNY. Surface high pressure
moves in Saturday night and lasts into Sunday. This weekend high
mid 70s to around 80 with lows mid 50s to lows 60s.

Monday to Tuesday, a strong short wave drops southeast into the
back side of the upper level trough in the Plains. This will
shift the deep flow back to the southwest pumping moisture back
into our area. This pattern is slow but faster than the current
one. A slow moving front will cross the area Wednesday. Showers
and thunderstorms are possible Monday to Wednesday. Some of the
rain will be heavy. Highs rise to around 80 with lows in the
60s.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Widespread showers with embedded thunderstorms will continue
this afternoon and evening with fuel alternate cigs and IFR/MVFR
vsbys within the heaviest rain showers/storms. Chance of
thunderstorms fairly isolated, so not including TS in TAFs due
to uncertainty in timing and placement.

May see some brief improvement this evening between 02-06Z from
KRME to KSYR to KITH...but conditions for all sites should drop
back down into MVFR/fuel alternate required range...and then
temporarily into the IFR range at KELM, KBGM and KAVP with low
clouds and fog through 12-14Z Thursday morning. Conditions
return to VFR after 14-15Z.

Winds will be south at 5 to 10 knots gusting 15 to 20 kt this
afternoon...veering to the sw and going light/calm around or
just after midnight. Then winds increase to around 5 to 10 kt
out of the w/nw late Thursday morning.

Outlook...

Thursday afternoon...Mainly VFR.

Thursday night/Friday...Brief restrictions possible in
scattered showers and thunderstorms.

Saturday/Sunday...Mainly VFR.

Monday...Restrictions possible in showers and storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 2 AM EDT Thursday for PAZ038>040-043-
     044-047-048-072.
NY...Flash Flood Watch until 2 AM EDT Thursday for NYZ022>025-
     044>046-055>057-062.

&&

SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...BJT
LONG TERM...TAC
AVIATION...BJT/DJP
Hazardous weather outlook, Jul 25, 2:43 PM EDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
243 PM EDT Wed Jul 25 2018

NYZ022>025-044>046-055-056-261845-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-
243 PM EDT Wed Jul 25 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The potential exists for strong thunderstorms to develop across the
region on Friday. A few storms could become severe. Be sure to check
back for the latest weather forecast updates.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NYZ009-015>018-036-037-261845-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
243 PM EDT Wed Jul 25 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Showers and isolated thunderstorms overnight may produce locally
heavy downpours, leading to isolated areas of minor flooding of poor
drainage urban areas and low lying locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The potential exists for strong thunderstorms to develop across the
region on Friday. A few storms could become severe. Be sure to check
back for the latest weather forecast updates.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NYZ057-062-PAZ038>040-043-044-047-048-072-261845-
Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
243 PM EDT Wed Jul 25 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The potential exists for strong thunderstorms to develop across the
region on Friday. A few storms will likely become severe. Be sure to
check back for the latest weather forecast updates.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 25, 3:40 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
340 PM EDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLOOD            LIVERPOOL               43.11N  76.21W
07/25/2018                   ONONDAGA           NY   SOCIAL MEDIA

            ONONDAGA LAKE PARKWAY CLOSED DUE TO FLOODING FROM
            LIVERPOOL TO I-81.

&&

JML/CJH

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 12:45 AM EDTFlash Flood WarningBGMChemung4 hr
Jul 25, 2:16 AM EDTAreal Flood AdvisoryBGMSchuyler, Tompkins3 hr
Jul 25, 1:08 PM EDTAreal Flood AdvisoryBGMBroome, Tioga3 hr
Jul 25, 2:15 PM EDTAreal Flood AdvisoryBGMOnondaga112 min
Jul 25, 3:49 PM EDTAreal Flood AdvisoryBGMChemung, Schuyler, Tioga, Tompkins4 hr
Jul 25, 4:49 PM EDTAreal Flood AdvisoryBGMCayuga, Seneca2 hr
Jul 25, 5:52 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga, Schuyler, Tompkins38 min
Jul 25, 6:37 PM EDTAreal Flood AdvisoryBGMBroome, Delaware3 hr
Jul 25, 7:07 PM EDTFlash Flood WarningBGMDelaware4 hr
Jul 25, 7:46 PM EDTFlash Flood WarningBGMChemung, Tioga3 hr
Jul 25, 12:00 AM EDTFlash Flood WarningBGMBradford4 hr
Jul 25, 4:14 AM EDTAreal Flood WarningBGMBradford2 hr
Jul 25, 4:58 AM EDTAreal Flood AdvisoryBGMLuzerne2 hr
Jul 25, 5:02 AM EDTRiver Flood WarningBGMBradford15 hr
Jul 25, 5:32 AM EDTFlash Flood WarningBGMLuzerne3 hr
Jul 25, 11:52 AM EDTAreal Flood AdvisoryBGMBradford3 hr
Jul 25, 3:57 PM EDTAreal Flood AdvisoryBGMLuzerne, Wyoming3 hr
Jul 25, 5:18 PM EDTFlash Flood WarningBGMLuzerne5 hr
Jul 25, 5:49 PM EDTAreal Flood AdvisoryBGMBradford, Susquehanna3 hr
Jul 25, 6:34 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne3 hr
Jul 25, 7:22 PM EDTFlash Flood WarningBGMLackawanna, Luzerne3 hr

Nearby

Flash Flood Warnings in New York, 2018Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.